Back to Browse Journals » International Journal of General Medicine » Volume 4

Allopurinol causing drug rash with eosinophilia and systemic symptoms syndrome: a challenging diagnosis

Authors Hassan S, Wetz R, Zouein E

Published 22 November 2011 Volume 2011:4 Pages 789—792


Review by Single-blind

Peer reviewer comments 2

Samer Hassan, Robert Wetz, Elie Zouein
Staten Island University Hospital, New York, NY, USA

Background: Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome is characterized by cutaneous drug eruption, eosinophilia, and systemic symptoms. The syndrome is difficult to diagnose due to its clinical heterogeneity and long latency period
(2–6 weeks).
Case report: This paper describes a 73-year-old man who presented with a rash that started 1 week prior to his presentation. The rash was associated with fever, dyspnea, and cough. He was admitted for pneumonia and started on intravenous antibiotics. After 3 days, he became confused and developed multiorgan dysfunction. Work-up for possible hematologic disorders, autoimmune diseases, and pneumonia was negative. One month prior to the onset of the rash, allopurinol had been prescribed for asymptomatic hyperuricemia. The allopurinol was stopped and corticosteroids were started; 2 days later, the patient became afebrile and the dyspnea resolved. He was diagnosed with DRESS syndrome, which is associated with high mortality.
Conclusion: The recent introduction of a drug followed by a rash, multiorgan dysfunction, and eosinophilia should raise the suspicion of DRESS syndrome. Early cessation of the introduced drug is key to survival. Clinicians should be aware of this potential adverse reaction when prescribing any new drug, including allopurinol.

Keywords: DRESS syndrome, eosinophilia, drug reaction, allopurinol, multiorgan failure, hyperuricemia

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]


Other article by this author:

A 61-year-old man presented with myopathy, neuropathy, and inflammatory dermatitis responsive to chronic lymphocytic leukemia treatment

Hassan S, Popalzai M, Yu E, Wrzolek M, Odaimi M

International Journal of General Medicine 2012, 5:647-653

Published Date: 31 July 2012

Readers of this article also read:

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Single- and multiple-dose pharmacokinetics, pharmacodynamics, and safety of apixaban in healthy Chinese subjects [Corrigendum]

Cui Y, Song Y, Wang J, Yu Z, Schuster A, Barrett YC, Frost C

Clinical Pharmacology: Advances and Applications 2014, 6:61-62

Published Date: 27 March 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

A novel preparation method for silicone oil nanoemulsions and its application for coating hair with silicone

Hu Z, Liao M, Chen Y, Cai Y, Meng L, Liu Y, Lv N, Liu Z, Yuan W

International Journal of Nanomedicine 2012, 7:5719-5724

Published Date: 12 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Particle size reduction to the nanometer range: a promising approach to improve buccal absorption of poorly water-soluble drugs

Rao S, Song Y, Peddie F, Evans AM

International Journal of Nanomedicine 2011, 6:1245-1251

Published Date: 20 June 2011

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010